2 dead, dozens hospitalized for severe bleeding after using ‘spice’ in Tampa Bay

Hillsborough County

TAMPA, Fla. (WFLA) — Florida’s Poison Control Centers said two people in Hillsborough County have died and dozens of others were hospitalized with severe bleeding after using a tainted form of synthetic marijuana known as spice.

The hospitalizations were first reported on Monday. The center said 35 people had been rushed to the hospital after consuming the drug, and later said five more people had been hospitalized.

On Tuesday afternoon, Poison Control director Alfred Alegaus said 41 people were hospitalized and two of them had died.

Alegaus said he believed the drugs were purchase locally, and said the center had notified local authorities. The Hillsborough County Sheriff’s Office said it was made aware of the situation.

“What we want to do is get the message out of the public that this stuff is out there,” Alegaus said.

It’s not the first time a tainted batch of synthetic marijuana has popped up in the area. Alegaus said one person in Tampa Bay died in 2018 after a spice outbreak poisoned more than 300 people nationwide.

“The issue is that they never know what they’re getting,” Alegaus said.

Symptoms of tainted spice poisoning can include racing heartbeat, nausea, severe bleeding from the nose and gums, blood in the stool and sometimes seizures.

Copyright 2022 Nexstar Media Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Trending Stories

get the app

News App

Weather App

Don't Miss

More Don't Miss